Hail, Phillips
- When
- June 5, 1:02 PM CST
- Where
- Phillips County, 3.84 mi SW of Speed
- Measured
- 2 in hail
- Property damage
- $100,000
- Reported by
- Social Media
- Coordinates
- 39.640, -99.470
This Sunday afternoon-evening featured two rounds of strong to severe thunderstorms within western portions of the North Central Kansas area, both of which primarily impacted a swath running through southern Phillips, much of Rooks and far western Osborne counties. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
This Sunday afternoon-evening featured two rounds of strong to severe thunderstorms within western portions of the North Central Kansas area, both of which primarily impacted a swath running through southern Phillips, much of Rooks and far western Osborne counties. The first round, which played out between 2-7 p.m. CDT, was by far the most significant as an initially slow-moving supercell that initiated along the Phillips-Rooks County line gradually evolved into a persistent multicell cluster, dumping torrential rainfall that prompted flash flooding/flooding (especially within north central/northeastern Rooks County) and also scattered pockets of large hail up to 2 inches in diameter. The Rooks County heavy rain/flooding was the biggest story of the day, as limited gauge readings and radar estimation confirmed that roughly the northeast quadrant of the county was drenched with a widespread 2-5, including a mesonet-measured 4.39 in Stockton (the majority of which fell in 90 minutes). As a result, Stockton was at the epicenter of local flooding issues, with several city streets inundated and impassable for up to a few hours (including Highway 183), many nearby rural county roads damaged and also several area basements flooded. Adding insult to injury, the Stockton area was also pummeled by a sustained period of large hail ranging from quarter to golf ball size, breaking numerous windows in homes and vehicles, damaging siding/roofs etc. In addition to the short term flash flooding, several area creeks and rivers also experienced flooding. Official gauges that breached minor flood stage included the Bow Creek near the Rooks/Phillips County line (crested at 10.2 feet on the evening of the 5th...flood stage 9 ft.) and the South Fork Solomon River near Woodston (crested 14.3 ft. on the morning of the 6th...flood stage 12 ft.). Getting back to large hail reports during the first round of convection (and outside the immediate Stockton area), stones ranging from 1-2 diameter were also reported in or near the following towns: Plainville, Zurich, Palco and Speed. By around 7 p.m. CDT the last of the Round 1 storms departed the local area to the south, ushering in a few hours of quiet conditions. However, by 9-10 p.m. CDT Round 2 began developing over much of the same area, flaring up along the southern fringes of a convective complex approaching from southwestern/south central Nebraska. Between 11 p.m. and midnight CDT radar data suggested that a storm with potential quarter size hail traversed parts of eastern Rooks/southwestern Osborne counties, but there were no verifying reports. Up to around 1 of additional rain accompanied this second round, but fortunately it was more progressive than Round 1 and did little to exacerbate any flooding still ongoing. By midnight CDT Round 2 also departed off to the south, ending the severe storm threat for the night within North Central Kansas. Despite the various reports of hail and flooding rains, there were no verified instances of severe-criteria winds (a mesonet in Stockton peaked at 54 MPH during Round 1).
In the mid-upper levels, this event was only modestly-forced, as the region resided under broad west-northwest flow containing various low amplitude disturbances, but with increasing/respectable deep layer wind shear around 40 knots. There were no notable surface features in play, only a subtle quasi-stationary front draped in west-east fashion near the Kansas-Nebraska border. The initial supercell that kicked off Round 1 around 2 p.m. CDT developed within the eastern periphery of a mixed-layer CAPE gradient (values locally 1000-2000 J/kg) and plume of steeper mid level lapse rates centered over western KS.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 5, 12:20 PM CST, 42 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 120 PM CDT Sun Jun 5 2022 ...Aviation Update... .DISCUSSION...(Today through Saturday) Issued at 329 AM CDT Sun Jun 5 2022 Along with the departing thunderstorms this morning, the severe weather threat Sunday evening is the primary forecast concern. Active weather will continue through the week with weak shortwaves moving across the area in northwesterly to zonal flow aloft. Wednesday continues to look mostly dry in between systems and there are indications of potentially drier weather next weekend as well. Today and Tonight... Most of the precipitation and thunderstorm activity has moved off to the southeast in the form of an MCS over eastern Kansas. Even with mid-level cloud cover expected over the area much of the day, temperatures are still anticipated to climb into the upper 70s and 80s today. A surface shortwave trough extending out of northeast Colorado and an upper level shortwave over the region will be the impetus for more thunderstorms this afternoon and evening. The main threat from these storms will be large hail, but damaging winds are certainly possible as well. Current thinking is that the more severe weather will be mostly to the southwest of the area as that is where the trough will be closest to a strengthening surface low moving east from the Texas/Oklahoma border. Thunderstorms will likely initiate around 3 or 4 PM and probably last until shortly after midnight. Monday... Expect a slightly cooler day with mostly dry conditions into the afternoon, with high temperatures reaching the 70s in most locations and into the low 80s in north central Kansas. A surface trough moving east across the area will bring thunderstorm chances to the area again, mainly during the evening and overnight, but these currently are not expected to be severe. Tuesday and Wednesday... Another shortwave will move across the area, bringing more thunderstorm chances to the area. While still a little early to say based on lack of model consensus of instability, there is a chance for these storms to be strong to severe Tuesday afternoon and evening. Wednesday is expected to be dry with highs in the 70s. Thursday through Saturday... Another system will move through Thursday with increasing thunderstorm chances in the afternoon and evening. Although still uncertain on timing and placement, model guidance shows pretty good instability, so the chance for severe storms is there. Friday and Saturday look to be drier but slight chance for precipitation is in the forecast for both days. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday) Issued at 120 PM CDT Sun Jun 5 2022 General overview: This is a rather complex TAF period, not only with regard to tricky-to-pin-down thunderstorm chances (and a window of opportunity for severe storms mainly this evening), but also the possibility for perhaps several hours of sub-VFR ceiling mainly late in the period late tonight into Monday morning. Overall though, the majority of the period should prevail VFR with relatively light winds near-to-below 10KT (except for any enhancements from thunderstorm outflow). Read on for more element- specific detail. Thunderstorm potential/timing: Right out of the gate, have a 1-2 hour TEMPO going for a batch of passing non-severe thunderstorms which are in the process of departing KEAR and are just arriving toward KGRI. The main threat is brief heavy rain/maybe small hail. Once this batch of storms passes, expect a potentially several-hours-long lull until the next round of activity might move in from the west-northwest this evening. This potential next round is JUST far enough out in time that confidence in "exact details" is still a bit shaky, so have the entire 00-06Z time frame covered with a generic "vicinity" (VCTS) group for now, as later issuances can hopefully refine better for possible TEMPO or prevailing conditions. Please note that IF thunderstorms do affect KEAR/KGRI this evening they could be severe, as both large hail and 50+KT gusts cannot be ruled out (especially if storms form into an organized complex). At least for now, have left out any official mention of rain/storms beyond 06Z, but please note the chance is non-zero that an isolated shower/storm could pass through. Ceiling/visibility: Obviously ceiling and/or visibility could at least briefly drop to sub-VFR during any thunderstorm activity, the somewhat greater confidence scenario is that a deck of low clouds will materialize Monday morning, with both IFR/MVFR ceiling possible. For now will stick with an MVFR ceiling from 11Z onward, although it should gradually rise through the last hours of the period. Visibility- wise, cannot rule out some patchy fog mainly 11-15Z, but confidence is fairly low so have only "hinted" with 6SM BR. Winds: Not accounting for any thunderstorm-related effects/outflow, there are no major concerns as sustained speeds should largely average near-to-below 10KT. Direction should generally prevail southerly/southeasterly this afternoon-evening and then more north-northwesterly later this evening into Tuesday behind a weak cold front and departing convection. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Hickford AVIATION...Pfannkuch
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 1209 PM CDT Sun Jun 5 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 060900- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1209 PM CDT Sun Jun 5 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This afternoon and tonight. Thunderstorms are possible anywhere in the outlook area through tonight, some of which will probably be severe. Although there is uncertainty regarding the magnitude of this severe thunderstorm threat, the entire outlook area is currently under a Slight or Enhanced Risk of severe storms. Generally speaking, while at least limited development of a few strong to perhaps marginally-severe storms is possible through mid-afternoon, the primary threat for isolated to scattered severe storms appears most favored to start between 5 and 8 PM mainly in northern and western local counties, with storms then perhaps organizing into one or more larger complexes that track south- southeast through more of the outlook area later this evening, with the main risk for severe storms departing southeast parts of the outlook area around or shortly after midnight. The primary threats with any severe storms that remain more isolated will be hail up to around golf ball size and wind gusts up to around 60 MPH. However, if a larger-scale storm complex develops, it could feature more damaging winds to at least 70 MPH. In addition, limited pockets of the outlook area could receive as much as 1 to 3 inches of rain through tonight. This could promote mainly minor, brief flooding issues, especially if any heavier rain hits some of the same limited areas that received 1 to 3 inches yesterday. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Between Monday and Friday night, various, on-and-off chances for thunderstorms continue, some of which could be strong to severe. The main exception to these daily storm chances currently appears to be Wednesday into Wednesday night, which currently appears to be the most likely time frame to be storm-free. Please note that because all of these upcoming thunderstorm chances will be associated with fairly weak upper level disturbances, there is fairly low forecast confidence in day-to-day details such as timing, most favored locations and the magnitude of any severe storm threat. Although details regarding severe storm potential will be best assessed one day at a time, the overall greatest periods of concern currently appear to be the late afternoon and evening hours on Monday, Tuesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of hail, damaging winds or any other pertinent severe weather information && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1121 AM CDT SUN JUN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 6 W CLARKS 41.21N 97.95W
06/05/2022 M2.57 INCH MERRICK NE COCORAHS
24-HOUR TOTAL.
&&
PFANNKUCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1122 AM CDT SUN JUN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 5 NE CUSHING 41.34N 98.31W
06/05/2022 M2.43 INCH HOWARD NE COCORAHS
24-HOUR TOTAL.
&&
PFANNKUCHSpecial Weather Statement
National Weather Service Hastings NE
1149 AM CDT Sun Jun 5 2022
NEZ046-061-051715-
Buffalo NE-Sherman NE-
1149 AM CDT Sun Jun 5 2022
...Strong thunderstorms will impact portions of northern Buffalo and
Sherman Counties through 1215 PM CDT...
At 1148 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mason City to near Miller. Movement was
east at 30 mph.
HAZARD...Winds in excess of 30 mph and dime sized hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Litchfield around 1155 AM CDT.
Other locations in the path of these storms include Pleasanton,
Ravenna, Loup City, Hazard and Poole.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4128 9875 4106 9875 4083 9872 4088 9936
4105 9933 4105 9921 4129 9920
TIME...MOT...LOC 1648Z 263DEG 26KT 4123 9924 4096 9929
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
WeselySpecial Weather Statement
National Weather Service Hastings NE
1231 PM CDT Sun Jun 5 2022
NEZ061-051815-
Buffalo NE-
1231 PM CDT Sun Jun 5 2022
...A strong thunderstorm will impact portions of southwestern Buffalo
County through 115 PM CDT...
At 1229 PM CDT, Doppler radar was tracking a strong thunderstorm over
Elm Creek, or 15 miles west of Kearney, moving east at 20 mph.
HAZARD...Dime size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Riverdale around 100 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4082 9942 4085 9897 4065 9892 4066 9896
4065 9899 4065 9912 4066 9920 4066 9929
4067 9933 4066 9938 4067 9942 4070 9942
4070 9943
TIME...MOT...LOC 1729Z 260DEG 15KT 4076 9937
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
WeselySpecial Weather Statement National Weather Service Hastings NE 113 PM CDT Sun Jun 5 2022 NEZ061-051900- Buffalo NE- 113 PM CDT Sun Jun 5 2022 ...A strong thunderstorm will impact portions of eastern Buffalo County through 200 PM CDT... At 113 PM CDT, Doppler radar was tracking a strong thunderstorm near Riverdale, or 10 miles north of Kearney, moving east at 20 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of eastern Buffalo County. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4077 9872 4074 9916 4092 9920 4103 9872 TIME...MOT...LOC 1813Z 252DEG 18KT 4085 9908 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Wesely
Special Weather Statement
National Weather Service Hastings NE
155 PM CDT Sun Jun 5 2022
KSZ005-051930-
Phillips KS-
155 PM CDT Sun Jun 5 2022
...A strong thunderstorm will impact portions of Phillips County
through 230 PM CDT...
At 155 PM CDT, Doppler radar was tracking a strong thunderstorm near
Speed, or 11 miles southwest of Phillipsburg, moving east at 20 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Speed around 205 PM CDT.
Other locations in the path of this storm include Glade and Kirwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3957 9961 3965 9963 3979 9963 3991 9920
3957 9907
TIME...MOT...LOC 1855Z 252DEG 18KT 3962 9947
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
WeselyThe Grand Island radar (KUEX), 116 km away, was scanning. The volume nearest the first event began at 19:01 UTC.
7 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.
An unofficial personal weather station in Stockton measured 4.39 inches of rain between 2:30-6:00 p.m. CDT, of which 3.29 fell during the initial 90 minutes. Including other rain that fell several hours before/after this main event, the calendar day total for June 5th was 5.38.
The local newspaper reported that the combination of wind and hail that pummeled the area broke numerous home and vehicle windows, damaged siding and roofs, ruined gardens and stripped trees of leaves.
Radar estimated that rainfall amounts of 2-4 inches fell over much of the warned area, with a small area exceeding 4 inches centered near Stockton. Emergency management reported that water rapidly flowed over numerous roads in Stockton, including Highway 183. The local newspaper reported that several Stockton city streets were impassable for up to a few hours (including Highway 183), many nearby rural county roads were damaged, and several area basements were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036632, 1036633, 1041900, 1036634, 1036642, 1036636, 1036638, 1036640, 1036641.